Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 89, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2003, 10:14 PM EDT for Adams County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 10:14 PM EDT (02:14 UTC)
- Expired
- Aug 16, 2003, 11:00 PM EDT
- In force
- 46 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Adams County, PA
The radar
The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1216 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 170214 SVRCTP PAC001-170300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1013 PM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 1100 PM EDT. * AT 1013 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GETTYSBURG...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCSHERRYSTOWN AROUND 1020 PM. LITTLESTOWN AROUND 1025 PM. LARGE HAIL...INTENSE LIGHTNING AND HEAVY RAINFALL IS LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. STAY INDOORS AWAY FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE. LAT...LON 3993 7713 3981 7731 3944 7693 3960 7669 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:40 PM EDT, 34 minutes earlier.
Area forecast discussion, Aug 16, 9:40 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 940 PM EDT SAT AUG 16 2003 ...CHANGES... WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW. ...SHORT TERM... MODERATELY STRONG DYNAMICS WORKING ON UNSTABLE AIRMASS. SEVERAL REPORTS OF SMALL HAIL AND GUSTY WINDS...BUT NO LARGE SCALE SEVERE SO FAR. ETA HAS WEAK LOW FORMING SOUTH OF MDT OVERNIGHT AND IT LINGERS INTO SUNDAY. FRONT IS STILL NORTH OF PA. WITH NEW CELLS OVER ONTARIO CANADA...WILL KEEP CHC IN OVERNIGHT. ALSO COULD SEE SOME LINGER INTO SUNDAY. ...LONG TERM... MAIN RIDGE STAYS TO THE WEST...BUT CLOSE ENOUGH TO EDGE HEAT IN NOW AND THEN. MARTIN ...PREVIOUS DISC... COLD FRONT...CURRENTLY OVER LK ERIE AND SOUTHERN NY STATE...WILL PUSH SOUTHWARD THRU PA OVERNIGHT. SEVERE THREAT WILL CONTINUE INTO THE EVENING HOURS...AS CAPES RUNNING BETWEEN 2000-3000 J/KG AHEAD OF FRONT. UPPER LVL VORT MAX DROPPING SOUTHWARD INTO OHIO VALLEY WILL SLOW FRONT DOWN OVER SOUTHERN PA ON SUNDAY...RESULTING IN A GOOD DEAL OF CLOUDINESS AND A CHC OF SHOWER IN THAT REGION. SREF DATA SUGGESTS POPS RANGING FROM ZERO IN THE NORTH...TO LIKELY ALONG THE MASON DIXON LINE. UPPER RIDGE BUILDS INTO THE AREA BY TUESDAY...LIKELY RESULTING IN A STRETCH OF DRY WX ACROSS THE STATE. MREF 850 TEMPS INITIALLY NEAR SEASONAL NORMS. HOWEVER...AS SFC HI MOVES OFF THE EAST COAST...SW FLOW PUSHES 850 TEMPS TO ARND 18C BY LATE WEEK...SUGGESTING HIGHS PUSHING 90F. EXTENDED...MED RANGE MODELS ALL SHOWING A DYING COLD FRONT MAKING A RUN AT CENTRAL PA BY LATE FRI OR SAT. THEREFORE...WILL GO WITH THE CHC OF SHOWERS/STORMS IN THAT PERIOD. .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. FITZGERALD
Hazardous weather outlook, Aug 16, 5:02 AM EDT, 17 hours 12 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 502 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT
In the hours before
Special weather statement, Aug 16, 8:15 PM EDT, 1 hour 59 minutes before
PAZ056-063-170115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 815 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND PERRY COUNTIES... AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTH OF LEWISTOWN...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR COLONEL DENNING STATE PARK AROUND 835 PM...BLOSERVILLE...NEWVILLE AROUND 850 PM...CARLISLE AND WALNUT BOTTOM AROUND 905 PM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Aug 16, 8:28 PM EDT, 1 hour 46 minutes before
PAZ057-170130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 828 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN COUNTY... AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF LINGLESTOWN. THIS STORM WAS MOVING SOUTH AT LESS THAN 10 MPH...AND WILL BE NEAR ELLENDALE FORGE AROUND 930 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. KF
Special weather statement, Aug 16, 9:12 PM EDT, 1 hour 2 minutes before
PAZ064-170215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 912 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY... AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES EAST OF SHIPPENSBURG...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR BENDERSVILLE AND ARENDTSVILLE AROUND 920 PM...BIGLERVILLE AROUND 925 PM...YORK SPRINGS AROUND 930 PM...SEVEN STARS AROUND 935 PM...GETTYSBURG AROUND 940 PM...HEIDLERSBURG AND LAKE MEADE AROUND 945 PM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Aug 16, 9:15 PM EDT, 59 minutes before
PAZ056-063-170300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 915 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS CONTINUE TO AFFECT CUMBERLAND AND PERRY COUNTIES... AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS OVER CUMBERLAND AND PERRY COUNTIES. EXPECT INTENSE LIGHTNING FROM THESE STORMS...AS WELL AS TORRENTIAL DOWNPOURS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. THESE STORMS SHOULD MOVE SOUTH OF THE AREA AFTER 11 PM.
Special weather statement, Aug 16, 9:21 PM EDT, 53 minutes before
PAZ049-052-170215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 921 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND AND UNION COUNTIES... AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LEWISBURG...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SUNBURY AND NORTHUMBERLAND AROUND 930 PM...SNYDERTOWN AROUND 940 PM...RESLER...FARNSWORTH AND STONINGTON AROUND 945 PM...TREVORTON AROUND 950 PM...REBUCK AROUND 955 PM...FERNDALE AND URBAN AROUND 1000 PM. EXPECT SMALL HAIL...AS WELL AS FREQUENT AND DANGEROUS LIGHTNING FROM THIS STORM.
Special weather statement, Aug 16, 9:39 PM EDT, 35 minutes before
PAZ036-064-065-170245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 939 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT YORK...FRANKLIN AND ADAMS COUNTIES... AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF THREE MILE ISLAND TO 15 MILES WEST OF CHAMBERSBURG...MOVING SOUTHEAST AT 20 MPH. THESE THUNDERSTORMS WILL BE NEAR YORK SPRINGS AND BENDERSVILLE AROUND 945 PM...EMIGSVILLE...DOVER AND CHAMBERSBURG AROUND 950 PM...HALLAM AND YORK AROUND 955 PM. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:05 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 40 min |
| Aug 16, 8:58 PM EDT | Flash Flood Warning | CTP | Dauphin | 3 hr |
| Aug 16, 10:26 PM EDT | Severe Thunderstorm Warning | CTP | York | 34 min |
| Aug 17, 3:00 AM EDT | Severe Thunderstorm Warning | CTP | Centre | 15 min |
| Aug 17, 3:17 AM EDT | Severe Thunderstorm Warning | CTP | Mifflin, Snyder | 28 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.